New York, 2019

Hail and Damaging Winds in New York, August 16, 2019

August 16, 2019 · NWS BUF · 13 events in 5 counties and zones

A fairly buoyant and moist air mass resided over our area. The main upper level jet was over western Lake Erie, with a trailing upper level shortwave over southern Michigan during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A fairly buoyant and moist air mass resided over our area. The main upper level jet was over western Lake Erie, with a trailing upper level shortwave over southern Michigan during the mid afternoon. Both of these neared western New York by late afternoon into early evening. As these upper level features interacted with subtle lake breeze boundaries, there was a rapid increase in thunderstorm coverage across the Niagara Frontier. Storms blossomed across Niagara, Orleans, and Genesee counties. These storms rapidly became severe, producing some damaging winds and large hail. These storms all appeared to be rotating, helping them to maintain their severity for an extended amount of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 3:59 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 16, 3:59 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
459 PM EDT Fri Aug 16 2019

.SYNOPSIS...
Several rounds of showers and thunderstorms are expected this
weekend as weak systems move east across the region, but there will
be plenty of dry time as well. Meanwhile, the airmass will slowly
warm with increasing humidity levels.  The warmth will last into
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 455 pm...area radars showed mostly scattered to widely
scattered showers and thunderstorms across western and central
New York...while to our immediate west a broken line of
convection continues to lift northeastward across the Niagara
Peninsula. Meanwhile...the North Country remains largely dry and
quiet as of this writing.

The above convection is being supported by a moderately unstable
environment featuring MLCAPES of 1000-1500 J/kg...and areas of
enhanced low level convergence provided by a broad/weak surface
trough draped across our region...lake breeze boundaries...and a
slow-moving mesolow/MCV over east-central Lake Erie. For the late
afternoon and early evening hours...the main forecast concerns with
this convection will continue to be for locally heavy rainfall given
PWATs of around 1.5 inches and a potential for training cells...as
well as for a low-end severe weather threat due to the above
mentioned level of instability. By later on this evening...
convection should be decreasing in coverage and shifting eastward
into central and eastern New York with diminishing heating and
further eastward progress of the main surface trough.

On Saturday, another shortwave trough will be quickly approaching
the region.  This feature can be traced a jet max responsible for a
few shortwave troughs NE/SD.  The fact that there's two areas of
upper level rotation there lower confidence timing and overall
evolution of convection for Saturday.  High res runs bear this
problem out with a variety of solutions due to the relatively fast
zonal flow aloft. Overall though, expect one or several rounds of
convection.  There may be one line moving across WNY before or by
noon, but there is more confidence for more typical lake-breeze
induced convection in the afternoon, leading to an overall likelihood
for convection at some point during the day for most if not all of
WNY, moving east into CNY by late afternoon and/or early evening.

Temperatures will be on the slow increase with slowly increasing
humidity levels.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The forecast area is generally squashed between two dominating
synoptic scale features at their latitudes: a sprawling anti-cyclone
over the southwestern US and an intensifying Hudson Bay upper low to
our north. This leaves a predominantly zonal high speed upper flow
over our area. In this flow, several successive short waves are set
to slide by, each harnessing ample moisture and instability in the
low levels feeding northward to produce chances of showers and
thunderstorms that key upon their precise passage during the short
term time frame. Given the positioning of the flow regime, higher
shear will be favored over the Southern Tier, especially early in
the short term, such that the best chance of enhanced convective
development lies there.

With warm advection ahead of each wave, and the likelihood that we
will be in a bit of an interstitial period for Sunday, high
temperatures should ramp up decidedly as 850 hPa temperatures make
at run at +20C. That said, the pattern really fails to evolve from
Sunday through Tuesday, and will largely similar thermal
characteristics, the timing of convective development each day and
its placement will dictate what areas make runs at afternoon highs
near 90F. At the moment, Sunday seems the best bet, but even after
then, ample humidity and a warm boundary layer will allow for no
less than mid to upper 80s in the lower spots of the CWA.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Latest model consensus sharpens an upper level trough across
the lower Great Lakes on Wednesday, with a cold front likely to
push across the area. This will bring a better chance for
showers and thunderstorms on Wednesday, followed by notably
cooler and drier air for Thursday.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected into this evening...with the
exception of brief/localized reductions to IFR/MVFR within scattered
convection along and inland of lake breeze boundaries. Mainly VFR
conditions are then expected overnight. One or two rounds of
convection are possible on Saturday, some before or well before 18Z
over WNY.

Outlook...

Saturday Night through Wednesday...Mainly VFR with a chance of -TSRA.

&&

.MARINE...
Winds will become more southerly to southwesterly through this
weekend as a warm front pushes across the Lower Great Lakes. Both
winds and waves are likely to remain below small craft thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...JJR/Zaff
SHORT TERM...Fries
LONG TERM...AR/Apffel
AVIATION...JJR/Zaff
MARINE...Thomas/Zaff
Hazardous weather outlook, Aug 16, 4:07 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
507 AM EDT Fri Aug 16 2019

NYZ001-002-010>012-019>021-085-170915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

Afternoon apparent temperatures may reach the lower 90s or higher
during the afternoon hours from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-170915-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a small chance that thunderstorms will contain gusty winds
and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

Afternoon apparent temperatures may reach the lower 90s or higher
during the afternoon hours from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-170915-
Jefferson-Lewis-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a small chance that thunderstorms will contain gusty winds
and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-170915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-170915-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a small chance that thunderstorms will contain gusty winds
and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that thunderstorms will contain damaging winds and
large hail on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 16, 11:37 AM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1237 PM EDT Fri Aug 16 2019

NYZ012-013-161715-
Livingston-Wyoming-
1237 PM EDT Fri Aug 16 2019

...HEAVY SHOWERS WILL AFFECT NORTHEASTERN WYOMING AND NORTHWESTERN
LIVINGSTON COUNTIES...

At 1235 PM EDT, an area of heavy showers were located near Perry and
Silver Springs, moving northeast at 10 mph. These showers were
producing locally heavy rainfall, which may result in ponding of
water in poor drainage areas.

Locations impacted include...
Geneseo, Letchworth State Park, Perry, Warsaw, Mount Morris,
Varysburg, York, Silver Springs, Leicester, Wyoming, Perry Center,
Silver Lake, Orangeville Center and Sonyea.

This includes Interstate 390 near exit 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4266 7832 4278 7835 4288 7784 4268 7781
TIME...MOT...LOC 1635Z 245DEG 8KT 4278 7798

Hitchcock
Special weather statement, Aug 16, 1:01 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT Fri Aug 16 2019

NYZ013-014-161845-
Ontario-Livingston-
201 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Hemlock, or 7
miles east of Geneseo, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm along with very heavy rainfall.

Locations impacted include...
Bristol, Honeoye, Hemlock, Canadice, Livonia, Lakeville, Bristol
Mountain and South Lima.

Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4274 7773 4285 7773 4288 7735 4279 7732
      4268 7737
TIME...MOT...LOC 1800Z 274DEG 13KT 4278 7766

Hitchcock
Special weather statement, Aug 16, 1:49 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri Aug 16 2019

NYZ014-161915-
Ontario-
249 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONTARIO COUNTY...

At 248 PM EDT, a strong thunderstorm was located over Honeoye and
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Honeoye, Cottage City and Bristol Mountain.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4268 7754 4282 7754 4281 7722 4276 7723
      4276 7732 4271 7735 4267 7736 4267 7737
      4265 7737
TIME...MOT...LOC 1848Z 272DEG 12KT 4276 7748

Reynolds
Special weather statement, Aug 16, 3:42 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
442 PM EDT Fri Aug 16 2019

NYZ002-003-010>013-162145-
Livingston-Wyoming-Orleans-Genesee-Monroe-Northern Erie-
442 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WYOMING...EAST CENTRAL
ERIE...NORTHWESTERN LIVINGSTON...SOUTHEASTERN ORLEANS...SOUTHWESTERN
MONROE AND GENESEE COUNTIES...

At 441 PM EDT, a strong thunderstorm was located over Darien Lakes
State Park and moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Batavia, Darien Lakes State Park, Le Roy, Pembroke, Warsaw, Avon,
Bennington, Alden, Attica, Pavilion, Byron, Caledonia, Scottsville,
Churchville, Oakfield, Holley, Varysburg, Riga, Clarendon and York.

This includes the following highways...
 Interstate 390 near exit 10.
 Interstate 90 between exits 48A and 47.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4270 7837 4293 7858 4326 7802 4289 7764
TIME...MOT...LOC 2041Z 243DEG 20KT 4287 7839

Reynolds
Special weather statement, Aug 16, 4:03 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
503 PM EDT Fri Aug 16 2019

NYZ001-002-010-011-162200-
Orleans-Genesee-Niagara-Northern Erie-
503 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...SOUTHEASTERN
NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 503 PM EDT, a strong thunderstorm was located over Akron
and moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Medina, Pembroke, Akron, Oakfield, Shelby, Alabama, Elba, Barre
Center, Knowlesville, Wolcottsville and Millville.

This includes Interstate 90 near exit 48A.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4295 7848 4305 7861 4332 7833 4312 7807
TIME...MOT...LOC 2103Z 235DEG 10KT 4302 7849

Reynolds

The radar

The Buffalo radar (KBUF), 27 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
August 16, 4:43 PM EST
Where
Niagara County, 0.5 mi E of Cambria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.180, -78.820

Multiple trees and power lines were reported down.

Hail, Niagara

When
August 16, 4:45 PM EST
Where
Niagara County, 0.86 mi NW of Lockport
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
43.180, -78.710

Quarter to ping pong ball sized hail was reported.

Thunderstorm Wind, Orleans

When
August 16, 4:47 PM EST
Where
Orleans County, 0.85 mi NE of Knowlesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.240, -78.310

Multiple trees down or uprooted from an apple orchard with wires down on Howlett Rd.

Hail, Niagara

When
August 16, 4:52 PM EST
Where
Niagara County, Lockport
Measured
1 in hail
Reported by
911 Call Center
Coordinates
43.170, -78.700

Hail, Orleans

When
August 16, 4:56 PM EST
Where
Orleans County, 1.51 mi E of Ridgeway
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.270, -78.370

Thunderstorm Wind, Livingston

When
August 16, 5:00 PM EST
Where
Livingston County, 1.23 mi SW of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.910, -77.750

A tree was reported down and on fire from the electrical wires it took down.

Thunderstorm Wind, Orleans

When
August 16, 5:01 PM EST
Where
Orleans County, 0.5 mi E of Carlton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.330, -78.190

A tree was reported down in Bakerside State Park.

Thunderstorm Wind, Orleans

When
August 16, 5:05 PM EST
Where
Orleans County, 0.69 mi N of Gaines
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.290, -78.220

A power pole was snapped with wires down.

Thunderstorm Wind, Orleans

When
August 16, 5:11 PM EST
Where
Orleans County, 0.5 mi E of Kuckville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.370, -78.260

A power pole was snapped with wires down on Sunset Beach Road.

Thunderstorm Wind, Orleans

When
August 16, 5:22 PM EST
Where
Orleans County, 0.85 mi NE of Knowlesville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.240, -78.310

A barn was reported to have collapsed on Knowlesville Road.

Thunderstorm Wind, Ontario

When
August 16, 6:05 PM EST
Where
Ontario County, 0.69 mi N of Victor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.990, -77.400

Wires were reported downed by trees.

Thunderstorm Wind, Ontario

When
August 16, 6:15 PM EST
Where
Ontario County, North Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.030, -77.330

Trees and wires were reported to be down.

Thunderstorm Wind, Cayuga

When
August 16, 6:57 PM EST
Where
Cayuga County, 1.01 mi E of Emerson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
43.100, -76.600

Trees were reported down at Lemon School Road and Emerson Road. The report was relayed by the NWS Binghamton office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854034, 854030, 854036, 854032, 854033, 854037, 854038, 854039, 854040, 854041, 854042, 854043, 854048.